Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 159, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 17, 2017, 10:30 PM CDT for Allen County, Neosho County, Kansas. It was in force for 75 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 10:30 PM CDT (03:30 UTC)
- Expired
- Jun 17, 2017, 11:45 PM CDT
- In force
- 75 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, KS, Neosho County, KS
The radar
The Pleasant Hill radar (KEAX), 158 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 10:42 PM CDT | TSTM WND DMG | Moran, KS | POLE BARN DESTROYED. TIME ESTIMATED FROM RADAR. DELAYED REPORT RELAYED BY EMERGENCY MANAGER. |
| Jun 17, 10:45 PM CDT | TSTM WND DMG | 3 S Moran, KS | SEVEERAL POWER POLES SNAPPED OFF ALONG U.S HIGHWAY 59, 2 TO 3 MILES SOUTH OF MORAN. TIME ESTIMATED FROM RADAR. DELAYED REPORT FROM EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1857 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
162
WUUS53 KICT 180330
SVRICT
KSC001-133-180445-
/O.NEW.KICT.SV.W.0159.170618T0330Z-170618T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1030 PM CDT SAT JUN 17 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Neosho County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 1145 PM CDT
* At 1030 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Neosho Falls to 5 miles southeast
of Buffalo, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chanute, Iola, Humboldt, Erie, St. Paul, La Harpe, Gas, Moran,
Savonburg, Elsmore, Stark, Mildred, Bassett, Petrolia, South Mound
and Iola Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9526 3774 9553 3804 9551 3804 9508
3739 9509 3738 9509
TIME...MOT...LOC 0330Z 308DEG 38KT 3793 9555 3765 9562
HAIL...0.75IN
WIND...60MPH
$$
JAKUB3 follow-up statements
699
WWUS53 KICT 180351
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1051 PM CDT SAT JUN 17 2017
KSC001-133-180445-
/O.CON.KICT.SV.W.0159.000000T0000Z-170618T0445Z/
Neosho KS-Allen KS-
1051 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NEOSHO AND ALLEN COUNTIES...
At 1051 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of La Harpe to Chanute, moving southeast
at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chanute, Iola, Humboldt, Erie, St. Paul, La Harpe, Gas, Moran,
Walnut, Savonburg, Elsmore, Stark, Bassett, Petrolia, South Mound and
Iola Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9526 3774 9553 3792 9552 3796 9508
3739 9509 3738 9509
TIME...MOT...LOC 0351Z 292DEG 33KT 3780 9529 3766 9545
HAIL...0.75IN
WIND...60MPH
$$
HOWERTON859
WWUS53 KICT 180420
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1120 PM CDT SAT JUN 17 2017
KSC001-133-180445-
/O.CON.KICT.SV.W.0159.000000T0000Z-170618T0445Z/
Neosho KS-Allen KS-
1120 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN NEOSHO AND SOUTHEASTERN ALLEN COUNTIES...
At 1120 PM CDT, a severe thunderstorm was located 9 miles south of
Bronson, or 14 miles southeast of La Harpe, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Moran, Savonburg, Elsmore and Stark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3763 9528 3772 9530 3793 9528 3796 9508
3757 9509
TIME...MOT...LOC 0420Z 287DEG 19KT 3776 9512
HAIL...0.75IN
WIND...60MPH
$$
HOWERTON290
WWUS53 KICT 180435
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1135 PM CDT SAT JUN 17 2017
KSC001-133-180445-
/O.EXP.KICT.SV.W.0159.000000T0000Z-170618T0445Z/
Neosho KS-Allen KS-
1135 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEOSHO AND
SOUTHEASTERN ALLEN COUNTIES WILL EXPIRE AT 1145 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.
LAT...LON 3763 9528 3772 9530 3793 9528 3796 9508
3757 9509
TIME...MOT...LOC 0435Z 308DEG 38KT 3767 9497
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:01 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 17, 7:01 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 701 PM CDT Sat Jun 17 2017 .UPDATE... Issued at 658 PM CDT Sat Jun 17 2017 Heat Advisory was allowed to expire. Decreasing temperatures as the sun goes down will also result diminishing heat indices. Thus the heat product is no longer needed. Additionally the focus for this evening is going to be on the current Severe Thunderstorm Watch and any potential warnings. && .SHORT TERM...(This evening through Tuesday night) Issued at 111 PM CDT Sat Jun 17 2017 This afternoon and tonight... The main question remains the timing and location of the development of thunderstorm activity. The current run of the models continue to show a strong cap in place early this afternoon which will delay the onset of convection until later. Most of the short range models are starting to come to a consensus for developing convection after 3 PM this afternoon in northeast Kansas then move south in to the CWA by the evening. This convection will be driven by strong forcing of a cold front coming through from the north along with some very good moisture transport. There is a concern that an outflow boundary from some convection Oklahoma will provide some extra forcing in Southern Kansas near sunset. Models are indicating some very good moisture transport with this boundary as well. This indicates the two boundaries will likely collide in Southern Kansas after seven tonight which could significant enhance the convection for a time increasing the intensity of the convection. All models are indicating a good chance for severe weather today with large hail and high winds being the primary threats. Very heavy rain is also possible, especially in Southern Kansas. Sunday through Tuesday... Northwest flow will take over Sunday morning and cooler and drier air will push into the region. Temperatures will stay much closer to normal for Sunday and Monday. Winds will shift back around to the south Monday afternoon. The southerly flow will allow the temperatures to warm back up above normal and moisture transport will again resume into the region. This time however, the humidity level will not be as high as today. .LONG TERM...(Wednesday through Saturday) Issued at 111 PM CDT Sat Jun 17 2017 Wednesday looks to be the next day in which there will be decent chance for precipitation. Moisture transport into the region looks good as is instability but, the best instability and moisture is a little far to the north. Forcing in the CWA is mediocre at best. As such, do not see severe weather at this time but a more moderate to strong thunderstorm activity for Wednesday afternoon and evening. Another frontal system will begins to move through the region on Thursday night which brings another chance for some shower and thunderstorm activity. Moisture and shear do not look as good but there appears to be enough instability and forcing to allow form scattered strong storms. Can't rule out the possibility for some severe weather either. Most of this activity is expected in the Northern portions of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 626 PM CDT Sat Jun 17 2017 The challenge and concern for this TAF period is the convection that will impact almost every site in the first 6 hours. Current development along a frontal boundary has begun from northeast to southwest Kansas cutting in between KSLN and KHUT. Threats for these storms will include damaging winds and isolated large hail as well as locally heavy rain as expected with thunderstorms. Current forecast indicates approximate timing but updates will be likely including diminishing the longevity of the tempo groups. The stronger activity is still expected to push south into Oklahoma by 5 to 6Z depending on the model of choice. Lingering showers and thunderstorms will be present through ~10Z but KCNU will have lingering activity past 12Z. A clearing trend is anticipated following the exit of the activity with northerly winds. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 83 62 86 / 60 10 0 0 Hutchinson 65 83 60 86 / 50 10 0 0 Newton 65 81 61 84 / 60 10 0 0 ElDorado 65 81 60 84 / 70 20 0 0 Winfield-KWLD 68 83 61 86 / 50 10 0 0 Russell 61 82 59 87 / 40 0 0 10 Great Bend 63 82 59 87 / 40 0 0 10 Salina 64 83 60 87 / 50 10 0 0 McPherson 64 82 59 86 / 50 10 0 0 Coffeyville 70 83 60 86 / 60 40 0 0 Chanute 68 82 60 85 / 70 30 0 0 Iola 67 82 59 85 / 70 30 0 0 Parsons-KPPF 69 82 60 85 / 60 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...VJP SHORT TERM...ELM LONG TERM...ELM AVIATION...VJP
Hazardous weather outlook, Jun 17, 7:10 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 710 PM CDT Sat Jun 17 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 710 PM CDT Sat Jun 17 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Showers and thunderstorms, some of them severe will continue to develop near or just north of Highway 50. Isolated very large hail up to baseball in size and damaging winds to 75 mph will be possible. The storms are expected to evolve into numerous clusters as they progress southward across south central and southeastern Kansas with damaging winds and locally heavy rainfall becoming the greatest threats until midnight. Heavy rainfall may produce flooding problems in flood prone areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periodic chances of thunderstorms from Tuesday through Friday. Some strong storms are likely during this period. Heat indices will flirt with 100 degrees on Wednesday afternoon over central and south central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 17, 10:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM HAIL ANDOVER 37.69N 97.14W
06/17/2017 M0.75 INCH BUTLER KS EMERGENCY MNGR
&&
ADKLocal storm report, Jun 17, 10:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1017 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST 1 E ROSE HILL 37.57N 97.11W
06/17/2017 E60 MPH BUTLER KS TRAINED SPOTTER
&&
VJPLocal storm report, Jun 17, 10:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1018 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 1 E ROSE HILL 37.57N 97.11W
06/17/2017 E0.88 INCH BUTLER KS TRAINED SPOTTER
&&
VJPLocal storm report, Jun 17, 10:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL 1 NE MCCONNELL AFB 37.63N 97.25W
06/17/2017 E1.50 INCH SEDGWICK KS PUBLIC
PEA TO PING-PONG BALL SIZE HAIL.
&&
ADKLocal storm report, Jun 17, 10:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1025 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TSTM WND GST TORONTO 37.80N 95.95W
06/17/2017 E70 MPH WOODSON KS LAW ENFORCEMENT
HIGH WINDS AT 70 MPH REPORTED ALONG HIGHWAY 54 AND
HIGHWAY 105. ALONG WITH MARBLE SIZE HAIL.
&&
JASLocal storm report, Jun 17, 10:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1029 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HAIL ROSE HILL 37.57N 97.13W
06/17/2017 E1.00 INCH BUTLER KS EMERGENCY MNGR
1 INCH HAIL AT THE ROSE HILL FIRE STATION.
&&
JASThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:11 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 48 min |
| Jun 17, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 60 min |
| Jun 17, 8:18 PM CDT | Special Weather Statement | ICT | Marion | 27 min |
| Jun 17, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Harvey, Marion | 54 min |
| Jun 17, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Reno, Rice | 21 min |
| Jun 17, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood, Harvey, Sedgwick | 68 min |
| Jun 17, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Greenwood, Wilson, Woodson | 82 min |
| Jun 17, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 78 min |
| Jun 17, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Labette, Montgomery, Neosho, Wilson | 82 min |
| Jun 17, 10:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk | 77 min |
| Jun 17, 10:15 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Jun 17, 10:34 PM CDT | Special Weather Statement | ICT | Russell | 26 min |
| Jun 17, 10:55 PM CDT | Special Weather Statement | ICT | Sumner | 65 min |
| Jun 17, 11:00 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 54 min |
| Jun 17, 11:12 PM CDT | Special Weather Statement | ICT | Ellsworth | 33 min |
| Jun 17, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 48 min |
| Jun 17, 11:25 PM CDT | Special Weather Statement | ICT | Cowley | 50 min |
| Jun 17, 11:28 PM CDT | Special Weather Statement | ICT | Barton | 32 min |
| Jun 17, 11:37 PM CDT | Special Weather Statement | ICT | Lincoln | 23 min |
| Jun 17, 11:52 PM CDT | Special Weather Statement | ICT | Russell | 23 min |
| Jun 18, 12:06 AM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| Jun 18, 3:44 AM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Jun 18, 4:54 AM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Jun 18, 5:13 AM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.